Chronic pain

Hi, I'm new to this community, so here goes. I have degenerative disk disease and osteoarthritis in my lower back. I have recently developed severe neurological pain, just what I need. I have been given Gabapentin for the nerve pain but I don't really like it. It makes me feel stoned all the time.

I don't have a diagnosis as to the actual cause of the nerve pain, have a referral to a neurologist so hopefully he will be able find a cause and a cure. Sure is making me crazy

18 Replies

  • My advice if you stop taking the Gabapentin come of very slowly, i am on final week and have been feeling so rough, be glad when its over.

  • Hi does the gabapentin take the pain away?

  • Hi Jan, like all drugs for some it works but for others it does nothing so no one can say as to weather it works or not only you can say if it works for you.

    Regards Poppy Ann.

  • Hi Linda,

    I have been told that degenerative disk disease is the name that doctors give when they have no idea to the cause of back pain, there has been a study about it and it showed that there are more people who have had it and never had any back pain in their life compared to people with it who have had back pain the back is still one of the areas that doctors still have very little understanding of and is the cause of more pain than all other causes of pain.

    Re Gabapentin for me it has had almost no effect that I can tell of but I am on several other pain medications at the same time and as Stix has said if it is the main medication you are using then take it easy when you stop taking it or you will end up with withdrawal symptoms it is not just junkies who get them several years ago I was overseas and was running out of my main medication and tried to cut down by half but after the third night I was lay there shaking all over and pouring in sweat and in the end I had to go to see a local doctor to get something else to take the edge of it, I never believed that I would have been in that state over prescribed medication.

    Regards Poppy Ann.

  • So true I have had so many meds and none work for me just mask the pain now I am trying an Ostiopath a very gentle one to see if that helps 😢 Ostioarthritis and Fibromyalgia are my problem since 1996.

  • I too had some funky side effects with Gabapentin (I wouldn't say stoned feeling but definitely off). Gabapentin is the so called generic for of Lyrica, so of course the next step for me was to try Pregabalin (Lyrica). My Pain Management Dr. and Neurologist both had to send in documentation after having my Insurance deny the prescription (Ins companies do not want to cover the Rx due to it's expense).

    I'm on a high dose of 300mg twice daily (600mg). Unfortunately the higher the dose got the stupider I seemed to feel - granted I'm also on a lot of other medications along with pain meds (I have a few things wrong with me).

    I tried twice now to lower my dose, but even at 225mg twice daily (450mg) I could feel a huge difference and had to go back up. On Lyrica I still have a lot of pain, but I forgot how really, really awful it was before taking it (hello parts of the body I forgot were damaged :0 - Lyrica helped quiet the nerves down) ... I hate having to use it because of the way it makes me feel - but I guess I should be thankful. As thankful as I can be with it also costing big $$$ (that's with Ins coverage and a coupon from Lyrica).

  • A lot of the drugs prescribed to patients have very little impact but as you should be having your medication reviewed from time to time by your GP if they are doing no good they should be removed in a controlled way.

    The big drug companies have a lot to answer for over this as they give GP,s big incentives to prescribe these drugs and the "Big Pharma" are very powerful due to the profits they make and they have a lot of GP,s and politicians in their pockets.

    These companies are basically legalised drug dealers and if the patient,s medication was reviewed properly and removed imagine how much the NHS would save but that won't happen as it would affect Big Pharmas profits in turn annoying the shareholders

  • My lumbar Spine is a mess and I really need surgery to fuse it together and I've just had another MRI scan to confirm that is the next step. My Gp (I'm in the u.k) put me on Pre Gabalin about 3 years ago. He said he had to check on the interweb if he could give them to me, the cost at that time was £65 a box. I'm on 2 x 30mg Morphine Sulphate Tablets every 12 hours, 1 300mg Pre Gabalin every 12 hours 1 x 40mg. Plus I have 500mg Paracetamol and Oramorph (Morphine Solution) that I can take if my pain is bad. The only side effect I suffer from is terrible constipation for which I eat Weetabix breakfast cereal almost everyday.

  • Hello,

    If I may offer a suggestion for constipation. I drink prune juice (natural and no side effects if slightly unpleasant taste) and it does the job. Another thing to try would be Psyllium Husk which is a natural fibre powder that you add water to. It flushes through your stomach getting rid of all the toxins as I understand it. All I know is that it works for me when the Morphine and Codeine do their usual things to me.

    I hope that this works for you.

    Best wishes,


  • Hello Linda

    On Sunday on Radio 4 a woman was talking about having the same problems as you . However she could not take drugs because the side effects were so bad so her daughter googled her Mum's illness and found a book that helped her Mum.

    I avoid all dairy products and take 400mg of Citrate Magnesium I am vegetarian. My advice is to look at Doctors' research.

    Warm regards


  • I am on lyrica along with other medication and wanted to come off it as the side effects were unacceptable at 600mg/day. I got down to 200mg without problem but if I go below this dose my neuropathic pain comes back. On this dose I am mostly fine. I have struggled to get off amytriptiline but have failed there too. I resisted medication beyond codeine for a long time but eventually was forced to take what they Pain Dr prescribed. I have concluded the life I have is far better with medication that without and I want to enjoy what is left. I am 66

  • it can work for some. I don't know what dose your on but they say your doc should start you on the lowest dose and work up gradually to the strength you need, this can reduce sudden side effects. if they are not helping you, go back to your doc and ask advice, don't just stop them. there are many other drugs that can help you. good luck x

  • I have 4 prolapsed discs and have really bad nerve pain . I am having my nerve endings burnt off soon for pain.

  • There are other options for pain control, including injecting the worst areas of your spine, or nerve ablations (where they burn away the offending nerves). You would need to ask to see a pain management specialist for that though. Good idea to see a neurologist first to rule out a neuro problem.

  • See a chiropractor. They will check if you are applying pressure to a nerve root.

    Hope this helps.

  • Hi Lindbergh,

    Make sure the dose you have been started on is not to high for you,

    Gabapentin normaly makes you feel a bit stoned and sluggish to start with but it does get better.



  • New update with my Lyrica side effects. I have a new primary care Dr. and see did a CBC (blood test - which I've had done twice before in the last 8 months). She then put me on a prescription dose of Vit D 50,000 iu d2 (ergo caps) - 1 cap taken 3 times a week. She also said even though my thyroid came back at an ok level, one of the 3 numbers (thyriod test has 3 test result numbers - can't remember which number she said) was low - showing that my brain was working hard to keep me at that level. So I'm now on Levothyroxine .05mg tab 1 time each am. She said that should really help with my brain "stupidness" issues. And can you believe it - I've move a step forward in this awful medical game. I'm feeling better and am feeling a lot clearer headed. Still have some issues with it but not nearly as bad!! This new Dr. really seems to know her stuff. It's the first time after my surgery almost a year ago I'm feeling a little better - which is great when you usually feel defeated by all the Dr. appt's that seem to go nowhere.

    Just thought this may help ... it sure did me.

  • I've been on most if not all the nerve pain meds, lyric, neurontin , cabamezapine amatryptylen and nortryptylene , pregablin worked until I forgot a dose or two and went mental, gabapentin I'm on now and I thinks it along with that and cymbalta really started me become unwell. They work for a while but long term I'm not keen. Just my opinion though.

You may also like...